Iowa, 2021Drought in Iowa, July 1 to 31, 2021
July 1 to 31, 2021 · NWS DMX · 17 events in 17 counties and zones
While temperatures were largely near normal in July, continued below normal precipitation allowed drought to persist in these areas.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While temperatures were largely near normal in July, continued below normal precipitation allowed drought to persist in these areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 10:33 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 30, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1133 PM CDT Wed Jun 30 2021
...Aviation Update...
.DISCUSSION.../Tonight through Wednesday/
Issued at 250 PM CDT Wed Jun 30 2021
Key Points:
-Isolated showers and thunderstorms this afternoon and evening
-Drier through the holiday weekend with warming and thunderstorm
chances returning early next week
Details:
Today has been similar to the proceeding few days with continued
shower and thunderstorm activity focused over southern Iowa. With
the trough axis shifting east some, southeast Iowa has not seen the
widespread precipitation shield that was in place yesterday,
however scattered convection has bubbled within the weak
convergent zone across the south. Once again the lower level
conditions exhibit 100-200 J/kg of MLCAPE with decent surface
vorticity, supporting funnel cloud development with any convective
activity.
By Thursday the trough retreats towards the great lakes region,
removing much of the convective focus. A few diurnally driven
showers or thunderstorms are possible east tomorrow afternoon,
however with the main impetus for forcing east of the confidence in
development towards central Iowa is fairly low. High pressure builds
into the area for the end of the week and into the holiday weekend.
Initial northeast flow will allow for low dewpoints and afternoon
highs in the low to mid 80s. The large thermal ridge translates
east later in the weekend, increasing southerly flow and moisture
transport back into the state.
By early next week humidity and heat return to the area and with it
additional chances for thunderstorms activity. The warm and humid
airmass will be supportive of convective development, however within
the weak flow regime the severe threat will be limited. Storm motion
would typically be very slow in this set up, so localized heavy rain
could be a concern.
&&
.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1131 PM CDT Wed Jun 30 2021
Latest observations and model guidance suggest the potential for
some pockets of fog/visby reductions across far southern Iowa
tonight into Thursday morning. Included mention of MVFR conditions
at KOTM to highlight the fog potential, although confidence in
coverage is not overly high at this time. Otherwise VFR conditions
prevail through the TAF period.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Hagenhoff
AVIATION...Martin
Hazardous weather outlook, Jun 30, 1:46 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
246 PM CDT Wed Jun 30 2021
IAZ057>062-070>075-081>086-092>097-011115-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
246 PM CDT Wed Jun 30 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Isolated thunderstorms are possible over far southern Iowa into
the evening. However, severe weather is not anticipated.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms return to the state by next Monday and Tuesday.
However, the probability of severe weather is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ004>007-015>017-023>028-033>039-044>050-011115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
246 PM CDT Wed Jun 30 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms return to the state by next Monday and Tuesday.
However, the probability of severe weather is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Emmet
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Emmet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Palo Alto
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Palo Alto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Pocahontas
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Calhoun
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Kossuth
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Kossuth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Humboldt
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Humboldt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Webster
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Boone
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Boone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Winnebago
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Hancock
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Hancock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Wright
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Wright forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Hamilton
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Story
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Story forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Worth
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Worth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Cerro Gordo
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Cerro Gordo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Franklin
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
Drought, Hardin
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Hardin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
Near normal temperatures and continued below average precipitation allowed severe drought conditions to remain in place. Streamflow also remained well below normal for the time of the year.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202114 deaths · 5 events
- Drought in South Dakota, July 1 to 31, 2021$58 million · 24 events
- Tornado and Damaging Winds in Virginia, July 1, 20213 injured · $876,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in District of Columbia, July 1, 20215 injured · $466,000 · EF1 · 6 events
- Drought in Iowa, July 1 to 31, 2021$3.5 million · 9 events
- Drought in Minnesota, July 1 to 31, 2021$1.6 million · 5 events
- Hail and Damaging Winds in Maryland, July 1, 2021$413,000 · 1.75 in hail · 30 events
- Wildfire in Utah, July 1 to 2, 2021$1.5 million · 1 event
- Flash Flooding in Indiana, July 1, 2021$555,000 · 5 events
- Wildfire in Colorado, July 1 to 9, 2021$500,000 · 1 event
- Flash Flooding in New Mexico, July 1, 2021$280,000 · 3 events
- Drought in Nebraska, July 1 to 31, 2021$308,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976679, 976681, 976682, 976683, 976684, 976685, 976686, 976687, 976688, 976690, 976691, 976693, 976694, 976695, 976697, 976698, 976700.